Warning Signs You Overdosed on These Medications
When you’re not feeling well, one of your first instincts might be to make an appointment with your doctor and ask for a prescription. Medications can help us get back on the road to recovery and feel more like ourselves. On the other hand, when used improperly, certain medicines can cause life-threatening complications.
If you think you may have taken too much of a medication, the first thing you need to do is call your doctor. You can also contact your local poison control center at 1-800-222-1222. A representative is available 24 hours a day, seven days a week.
Here are signs you may have overdosed on these 10 medications.
Adderall is a drug used to treat attention deficit hyperactivity disorder. It is part of a drug class called stimulants, and can help those with ADHD stay focused on activities and pay attention for a longer time period. Adderall might also help with improving behavioral problems and listening skills. Some signs of an Adderall overdose are tachycardia (an abnormally fast heart rate), tremor, confusion, restlessness, hallucinations, and anxiety.
Approximately one in 12 people in the United States (roughly 25 million) has asthma. If you’re one of them, you’ve likely used a rescue inhaler, such as albuterol. This medication helps relax muscles in your airways and increase air flow to your lungs so that breathing is easier. Albuterol can literally be a lifesaver during an asthma attack. However, taking too many puffs can be harmful and even cause death. Some signs of an overdose include dry mouth, chest pain, tremors, a fast heartbeat, and seizures.
If you have an infection, your doctor will prescribe antibiotics to help you heal. Depending on the type of infection, you may receive a prescription for Azithromycin (also known as Zithromax), an antibiotic that helps fight bacterial infections like bronchitis and pneumonia. Some signs of an azithromycin overdose include upset stomach, vomiting, nausea, and diarrhea.
High cholesterol is one of the biggest risk factors for heart disease. Though it can be inherited, it can also be from consuming a diet high in saturated fat. If you’ve been diagnosed with high cholesterol, your doctor might prescribe a cholesterol-lowering drug, such as Lipitor (also known as atorvastatin). Not much is known about the signs of a Lipitor overdose. However, Drugs.com points out some side effects to watch out for, such as lower back or side pain, painful or difficult urination, vomiting, diarrhea, muscle spasms, and nausea.
Roughly 14.8 million U.S. adults (6.7% of the population) have major depressive disorder, according to the Depression and Bipolar Support Alliance. If you experience ongoing depression, one drug your psychiatrist might recommend is Prozac. This is a selective serotonin reuptake inhibitor antidepressant. Some signs of a Prozac overdose, highlighted in a case report, are tachycardia, tremor, nausea, drowsiness, and vomiting.
Spring is a beautiful time of year. The sun shines a little brighter and you can hear the sounds of birds chirping, children playing — and allergy sufferers sneezing. One medication many doctors suggest their patients try is Singulair (or the generic, Montelukast). Singulair is a leukotriene inhibitor, which blocks the chemicals released by your body when you inhale an allergen that cause lung swelling and make the muscles around your airways tighten. Some signs of a Singulair overdose, highlighted by RxList, are abdominal pain, thirst, headache, and vomiting.
When you’re sick or battling allergies, one symptom that’s no fun to deal with is a stuffy nose. It can be hard to breathe when your nose is clogged. When it comes to nasal congestion, one allergy drug of choice is Sudafed, a decongestant used to shrink blood vessels in the nasal passages. Some signs of a Sudafed overdose are stomach pain, nervousness, and sweating.
It’s also important to avoid taking Sudafed along with stimulants like caffeine pills or ADHD medications, since the combination of decongestants and stimulants can increase your chances of experiencing troublesome side effects.
If you’re like most people, you don’t like to be in pain. So, Tylenol might be your go-to drug whenever your muscles start to ache after a grueling workout or your migraines start to kick in. Although Tylenol and other types of acetaminophen are helpful for your stubborn aches, you don’t want to overdo it. Consuming more acetaminophen than recommended (the maker of Tylenol recommends 3,000 mg per day for adults) could cause liver damage.
How do you know if you’ve taken too much? Drugs.com says signs of an acetaminophen overdose during the first 24 hours are nausea, vomiting, stomach pain, appetite loss, sweating, and fatigue. Between 24 and 72 hours, you might experience pain in your upper right side, dark urine, less urination, and yellowing of your skin and the whites of your eyes.
Warfarin (also known by its brand name, Coumadin), is a blood thinner, which helps lower your chances of forming blood clots. This medicine is important to take if you are prone to blood clots because they can lead to stroke or heart attack when left untreated. Some signs of a warfarin overdose are blood in your urine, coughing up blood or vomit that looks like coffee grounds, and black or bloody stools.
Work, school, and home life can be demanding, so it’s no surprise if you feel anxious from time to time. But it’s more persistent for some. In fact, anxiety disorders are the most common mental illness in the United States. More than 40 million U.S. adults (18% of the population) have an anxiety disorder, reports the Anxiety and Depression Association of America.
Psychiatrists usually prescribe Xanax for generalized anxiety, panic, phobias, and social anxiety. DrubAbuse.com reports some of a Xanax overdose are confusion, drowsiness, and slurred speech.
Follow Sheiresa on Twitter @SheiresaNgo